Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 412, NWS North Platte, NE

September 20, 2009Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 20, 2009, 9:40 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2009, 9:40 PM CDT (02:40 UTC)
Expired
Sep 20, 2009, 10:08 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:45 PM CDTHAIL 0.253 Se Johnstown, NEPEA SIZE HAIL COVERED THE GROUND AND STRIPPED LEAVES OFF OF TREES. LATE REPORT FROM SUNDAY SEPTEMBER 20TH 2009.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210240
SVRLBF
NEC017-103-149-210330-
/O.NEW.KLBF.SV.W.0412.090921T0240Z-090921T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF AINSWORTH...
  SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JOHNSTOWN...OR 7 MILES WEST OF AINSWORTH...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AINSWORTH BY 1000 PM CDT...
  7 MILES SOUTH OF KELLER PARK STATE RECREATION AREA BY 1015 PM
  CDT...
  LONG PINE BY 1020 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017
TIME...MOT...LOC 0241Z 261DEG 20KT 4254 9999

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 210258
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 PM CDT SUN SEP 20 2009

NEC017-103-149-210330-
/O.CON.KLBF.SV.W.0412.000000T0000Z-090921T0330Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
958 PM CDT SUN SEP 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL KEYA PAHA...NORTHERN BROWN AND NORTHWESTERN ROCK
COUNTIES...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 7 MILE MARKER 40...OR NEAR AINSWORTH...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 40 BY 1010 PM CDT...
  AINSWORTH AND HIGHWAY 7 MILE MARKER 40 BY 1015 PM CDT...
  AINSWORTH BY 1020 PM CDT...
  LONG PINE AND 9 MILES SOUTH OF KELLER PARK STATE RECREATION AREA BY
  1030 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017
TIME...MOT...LOC 0258Z 264DEG 11KT 4253 9994

$$

TLK
000 
WWUS53 KLBF 210308
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1008 PM CDT SUN SEP 20 2009

NEC017-103-149-210316-
/O.CAN.KLBF.SV.W.0412.000000T0000Z-090921T0330Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
1008 PM CDT SUN SEP 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEYA PAHA...
NORTHERN BROWN AND NORTHWESTERN ROCK COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS COLLAPSED AND NO LONG 
POSES A SEVERE THREAT. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED. STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH 
MIDNIGHT AND CAPABLE OF SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY 
RAINFALL.

LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017
TIME...MOT...LOC 0306Z 264DEG 11KT 4253 9991

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:17 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Sep 20, 3:17 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT SUN SEP 20 2009

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH WEDNESDAY...PRECIPITATION FORECAST IS
THE MAIN FORECASTING CHALLENGE THROUGH WEDNESDAY AS A SIGNIFICANT
COLD FRONT TRACKS INTO THE REGION TONIGHT...FOLLOWED BY THE
DEVELOPMENT OF A CUTOFF LOW OVR WRN NEBRASKA LATE TOMORROW.

FOR TONIGHT...A COLD FRONT...CURRENTLY DRAPED ALONG THE NEBR/WY
BORDER...WILL LIFT EAST...FORCED BY AN UPPER LEVEL TROUGH OF LOW
PRESSURE TRAVERSING THE NRN ROCKIES. THIS FRONT WILL ARRIVE AT KLBF
AND KVTN BY 03Z THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
EARLY THIS EVENING WITH A FOCUS EXPECTED ALONG THE DRYLINE FROM KIML
TO...KOGA AND MERRIMAN. GOOD INSTABILITY EXISTS ALONG AND EAST OF
THIS FEATURE...AS EVIDENCED BY 1500+CAPES...HOWEVER BULK SHEAR
REMAINS AT OR BELOW 25KTS IN THE WARM SECTOR. STORMS WILL INITIALLY
BE ELEVATED AND SOME GUSTY WINDS WILL BE THE MAIN THREAT WITH TSRAS.
STRONG NRLY WINDS WILL DEVELOP BEHIND THE FRONT THIS EVENING...AIDED
BY STRONG CAA AND 3HR SURFACE PRESSURE RISES OF 5 TO 10 MB. BASED ON
BUFKIT SOUNDINGS AND EFFECTIVE MIXING TO THE H800 LEVEL...YIELDS
GUST POTENTIAL OF 40 MPH FOR A BRIEF PERIOD BEHIND THE FRONT THIS
EVENING. WINDY...YES BUT NOT HIGH ENOUGH FOR AN ADVISORY.

FOR MONDAY AND TUESDAY...A DECENT JET STREAK WILL CARVE OUT AN UPPER
LEVEL LOW OVER WRN NEBRASKA LATE MONDAY. IN THE MEANTIME...STRONG
LIFT ASSOCIATED WITH THE JET STREAK AND GOOD ISENTROPIC LIFT WILL
LEAD TO OFF AND ON SHOWERS ON MONDAY. HAVE KEPT POPS ON THE LOWER
SIDE THOUGH DUE TO LIGHTER THAN EXPECTED QPF. THIS LOWER QPF SEEMS
TO BE A FUNCTION OF THE DRIER AIR WHICH ENTRAINS INTO THE SYSTEM BY
MIDWEEK. WILL SCALE BACK POPS SOME BASED ON THE DRIER AIR
EXPECTED.

HAVE RETAINED SOME LOW POPS TUESDAY INTO WEDNESDAY...DESPITE DRY
QPFS IN THE NAM SOLN. A LOOK AT THE NAM AND GFS 300K FCST
ISENTROPIC CHARTS FROM THIS MORNING INDICATING SOME GOOD DEFORMATION
PCPN POTENTIAL DEVELOPING ON THE NRN PERIPHERY OF THE EXITING LOW
TUESDAY NIGHT INTO WEDNESDAY...WITH STRONG ISENTROPIC UPGLIDE AND
LOW COND PRESSURE DEFICITS. SINCE THIS WILL BE A ALONG A FAIRLY
DISTINCT LINE DONT FEEL CONFIDENT ENOUGH TO GO MUCH HIGHER THAN A
20 POP RIGHT NOW.

LONG TERM...THURSDAY THROUGH SUNDAY...A PESKY...UPPER LEVEL LOW WILL
CONTINUE TO SPIN ACROSS THE CENTRAL PLAINS AND HIGH PLAINS OF
COLORADO THROUGH LATE WEEK. THE MODELS CONTINUE TO DIVERGE
SIGNIFICANTLY AFTER MIDWEEK WITH THE TRACK AND EWD PROGRESSION OF
THIS FEATURE. BASED ON NOAM ENSEMBLE SPAGHETTI PLOTS THE GFS
CONTINUES TO BE THE OUTLIER COMPARED TO THE OPERATIONAL AND
ENSEMBLE MEAN EURO SOLUTIONS. THE UPPER LOW DEPICTED BY THE
GFS...RETROGRADES MUCH FURTHER WEST INTO THE SRN ROCKIES...WHILE THE
EURO SOLN AND HOUR 84 OF THE LATEST NAM SOLUTION PLACE THIS FEATURE
OVER ERN CO/WRN KS. WITH BETTER ENSEMBLE AGREEMENT...CONTINUED TO
FAVOR THE EURO SLON FOR THIS FORECAST. GOOD UPSLOPE AND DEEP
ISENTROPIC LIFT WILL BE FOCUSED WEST AND SOUTHWEST OF THE FORECAST
AREA ON THURSDAY AND HAVE OPTED FOR A DRY FCST AS THE MAIN UPPER
LEVEL LOW WOBBLES OVER ERN CO/WRN KS. THIS FEATURE WILL LIFT SLOWLY
EAST THURSDAY NIGHT THROUGH FRIDAY. AS IT TAPS INTO GOOD LOW LEVEL
MOISTURE STREAMING NORTH FROM THE LWR MISSISSIPPI VALLEY...GOOD WRAP
AROUND DEFORMATION PRECIPITATION WILL DEVELOP TO THE NORTH AND WEST
OF THE EXITING LOW. WILL CONTINUE POPS FOR THURSDAY
NIGHT/FRIDAY...BUT KEEP THEM LOW FOR NOW AS QPF WILL BE HIGHLY
DEPENDENT ON THE LOCATION OF THE DEFORMATION ZONE...WHICH IS TOO
TRICKY TO NAIL DOWN ATTM. TEMPERATURES WILL CONTINUE TO BE
UNSEASONABLY COOL IN THE SOUTH WITH CLOUDS EXPECTED. WARMER TEMPS
AND DRY CONDS WILL SET IN BEHIND THE LOW SATURDAY AND SUNDAY AS
RIDGING BUILDS EAST.

&&

.AVIATION...
MOISTURE CONTINUES TO POOL AHEAD OF THE APPROACHING COLD
FRONT...HOWEVER SOUTHERLY WINDS GUSTING NEAR 20 KTS HAS BEEN ABLE TO
KEEP THE BOUNDARY LAYER MIXED WITH NO CLOUDS THIS AFTERNOON. THIS
TREND OF GUSTY SOUTH WINDS WILL CONTINUE AHEAD OF THE FRONT...THEN
BEHIND THE FRONT...A SWITCH TO GUSTY NORTHWEST WINDS CAN BE
EXPECTED. THE ADDED MOISTURE WILL BRING A CHANCE OF VFR/MVFR
THUNDERSTORMS ALONG THE FRONT...AND EXPECT AN IMPACT AT BOTH KVTN
AND KLBF. TIMING OF FRONT/THUNDERSTORMS STILL HAVE SOME
UNCERTAINTY...AND WILL NEED TO BE MONITORED THROUGH THE NIGHT.
TOMORROW HAVE GENERALLY GONE DRY...AS MORNING MODELS HAVING LESS QPF
PRODUCED...HOWEVER DO EXPECT STRATUS TO DEVELOP WITH HEIGHTS
POSSIBLE INTO THE MVFR CATEGORY. WITH LOW CLOUDS POSSIBLE...SHOWERS
CANNOT BE RULED OUT AND MAY NEED TO BE ADDED TO THE TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.SHORT AND LONG TERM...CLB
.AVIATION...MASEK
Hazardous weather outlook, Sep 20, 3:39 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SUN SEP 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT SUN SEP 20 2009 /239 PM MDT SUN SEP 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT
MOVES TO THE EAST OVER WESTERN AND NORTH CENTRAL NEBRASKA
TONIGHT. A FEW OF THE STORMS MAY REACH SEVERE LIMITS WITH
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THE FRONT...GUSTY NORTHWEST WINDS ARE ANTICIPATED. A WIND
ADVISORY MAYBE NEEDED MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.